Texas, 2003

Damaging Wind in Texas, October 3, 2003

October 3, 2003 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 3, 12:30 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 3, 12:30 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
130 PM MDT FRI OCT 3 2003

SYNOPSIS...
AN UPPER LOW NEAR THE FOUR CORNERS AREA WILL MOVE ACROSS COLORADO
SATURDAY...AND BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE
AREA TONIGHT AND THE FIRST PART OF SATURDAY. ON TUESDAY AND WEDNESDAY
A TROUGH ALOFT AND SOME TROPICAL MOISTURE WILL COMBINE TO BRING
ANOTHER CHANCE OF RAIN TO THE AREA. HIGH TEMPERATURES WILL REMAIN
NEAR NORMAL THROUGH THE PERIOD.

DISCUSSION... WV IMAGERY SHOWS UPPER LOW NEAR THE NEVADA/ARIZONA/UTAH
BORDER AND DRIFTING SLOWLY EAST-NORTHEAST. FEW THUNDERSTORMS KICKING
OFF OVER THE WESTERN THIRD OF THE CWA NOW AND SHOULD INCREASE TONIGHT
IN COVERAGE. MODELS STILL QUITE SIMILAR...SHOWING BEST JET DYNAMICS
AND LIFT NORTH OF THE CWA BUT STILL RESPECTABLE IN OUR AREA. WILL PUT
SLIGHTLY HIGHER POPS IN NORTHERN ZONES. SYSTEM MOVES OUT MID DAY
SATURDAY FOR ABOUT A 2 DAY BREAK BEFORE NEXT SYSTEM APPROACHES ON
TUESDAY.

GFS CONTINUES TO SHOW SUBTLE CHANGES IN MID WEEK SOLUTION...NOW
SHOWING SOME MOISTURE FROM NORA ALONG WITH SHORT WAVE MOVING INTO
ARIZONA LATE MONDAY NIGHT AND TUESDAY. BULK OF RAIN LIKELY WILL STAY
WEST OF AREA...BUT WILL CONTINUE CHANCE OF RAIN ON TUESDAY. LATEST
GFS ALSO SLOWING TROUGH DOWN SO WEDNESDAY LOOKS LIKE A CONTINUATION
OF CLOUDS AND A CHANCE OF RAIN. DRY WESTERLIES DEVELOP AFTER
WEDNESDAY TO CLEAR AREA OUT FOR REMAINDER OF FORECAST PERIOD.

PRELIMINARY NUMBERS...

EL PASO               BU 064/083 060/085 061 32000
ALAMOGORDO            BU 061/084 056/085 055 32000
LAS CRUCES            BU 062/084 057/085 059 32000
CLOUDCROFT            BU 043/063 039/065 038 42000
TRUTH OR CONSEQUENCES BU 059/081 054/082 054 32000
SILVER CITY           BU 052/075 048/078 050 42000
DEMING                BU 061/084 056/085 057 32000
LORDSBURG             BU 061/084 056/085 057 32000
SIERRA BLANCA         BU 060/082 056/083 058 32000

.ELP...NONE

17 HEFNER
Hazardous weather outlook, Oct 3, 5:17 AM MST, 10 hours 23 minutes before
NMZ022>025-030>032-TXZ055-056-031815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
617 AM MDT FRI OCT 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SOME OF
THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS WITH BLOWING
DUST...SMALL HAIL AND DEADLY LIGHTNING. THESE STORMS MAY ALSO PRODUCE
BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY BEFORE
TAPERING OFF LATER IN THE DAY.  SHOWERS AND THUNDERSTORMS ARE
POSSIBLE MONDAY AND TUESDAY.  THESE STORMS MAY PRODUCE STRONG
WINDS...HAIL...BRIEF HEAVY RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

LUNDEEN

In the hours before

Special weather statement, Oct 3, 3:08 PM MST, 32 minutes before
NMZ023>025-032-TXZ055-056-032315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
408 PM MDT FRI OCT 3 2003

...GUSTY WINDS AND RAIN ACROSS ACROSS SOUTHERN NEW MEXICO AND FAR
WEST TEXAS THIS AFTERNOON...

AT 410 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF STRONG STORMS IN EXTREME SOUTHERN DONA ANA COUNTY 15
MILES WEST OF EL PASO.  THESE STORMS ARE MOVING TO THE EAST AND
NORTH EAST AT 20 MPH.  GUSTY WINDS ARE THE MAIN THREAT WITH THESE
STORMS. WIND GUSTS NEAR 50 MPH ARE EXPECTED WITH THESE STORMS AND
SHOULD AFFECT WEST EL PASO BETWEEN 415 AND 500 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The El Paso radar (KEPZ), 25 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
October 3, 3:40 PM MST
Where
El Paso County, 7 mi NNW of El Paso Intl Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
31.900, -106.433

Texas Department of Transportation reported a mobile home flipped over in northeast El Paso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371591.